Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 140, NWS Mobile, AL

July 20, 2001Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 20, 2001, 6:28 PM CDT for Okaloosa County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 2001, 6:28 PM CDT (23:28 UTC)
Expired
Jul 20, 2001, 7:15 PM CDT
In force
47 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Okaloosa County, FL

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:30 PM CDTThunderstorm Wind 50 ECrestview, FLHigh winds from a thunderstorm blew down several trees around Crestview.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 936 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
936 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 202329
SVRMOB

FLC091-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
628 PM CDT FRI JUL 20 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKALOOSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 715 PM CDT

* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DEERLAND...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE STORM WILL REMAIN OVER MAINLY RURAL AREAS OF...  
CENTRAL OKALOOSA AND SOUTHERN OKALOOSA COUNTIES AS IT MOVES INTO THE 
SOUTHEAST PORTION OF THE COUNTY.

IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL 
THE STORM HAS PASSED.

LAT...LON 3086 8642 3078 8661 3042 8664 3041 8642

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:55 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 20, 12:55 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
1255 PM CDT FRI JUL 20 2001

BASED ON LATEST SATELLITE...RADAR AND LAPS MESOSCALE ANALYSIS TIME
TRENDS ...WILL UPDATE ERN 1/4 OF ZONES TO LIKELY POPS FOR REMAINDER
OF THIS AFTERNOON.  MUCAPES AROUND 3200 J/KG AND RELATIVELY SLOW SWD
DRIFT (IE.. < 3 M/S) PORTEND LOCALLY HEAVY DOWNPOURS AND STRONG
LOCALIZED TSTM WIND GUSTS.  IN THESE ZONES...ALSO UPPED POPS FOR
MAINLY THIS EVENING TO GO ALONG WITH INCREASED POPS ON THE FRONT END
OF THINGS.  ALSO...UPPED POPS A TAD TO LOW SCT CATEGORY IN NW 1/4
DUE TO LATEST LAPS ANALYSIS AND DEVELOPING CU FIELD ON VSBL
SATL IMGRY.

STILL BELIEVE THAT DEEP CONVECTION COMING DOWN FROM THE N WILL
DEVELOP AN ORGANIZED OTFLW THAT MAY PROPAGATE SWD THUS AFFECTING
COASTAL WATERS AFTER 21/00Z.  WILL HAVE TO WAIT AND SEE AND WILL
HANDLE WITH MWS UNTIL SHORT-TERM CONVECTIVE EVOLUTIONS\POSSIBLE
OUTCOMES BECOME MORE CLEAR.

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.